Missouri, 2007

Flooding in Missouri, August 27, 2007

August 27, 2007 · NWS EAX · 2 events in 1 county or zone

Heavy rains from August 24th, caused minor river flooding |on the Platte river at two locations on August 27, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains from August 24th, caused minor river flooding |on the Platte river at two locations on August 27, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 2:34 PM CST, 10 hours 41 minutes earlier.

Area forecast discussion, Aug 26, 2:34 PM CST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
334 PM CDT SUN AUG 26 2007

.DISCUSSION...

SHORT RANGE (TONIGHT THROUGH TUESDAY NIGHT)...

MAIN CONCERN FOR THE SHORT TERM IS WITH HOW WARM TO GO WITH THE
AFTERNOON HIGH TEMPERATURES ON MONDAY AND TUESDAY...AND INITIAL
TIMING OF PRECIPITATION WITH FRONT TUESDAY NIGHT.

OVERALL UPPER PATTERN WILL REMAIN PRETTY MUCH THE SAME THROUGH THIS
TIME PERIOD WITH A BROAD WEST TO EAST ORIENTED RIDGE AXIS OVER THE
SOUTHERN HALF THE COUNTRY AND A BROAD TROUGH OVER THE NORTHERN HALF.
INITIALLY THIS WILL KEEP FORECAST AREA STUCK IN THE MIDDLE...WITH
MAIN CONVECTION ACTIVITY WELL TO THE NORTH AND SOUTH OF THE FORECAST
REGION. ONE MINOR FLY IN THAT SCENARIO WOULD BE IF ANY CONVECTION
CAN KICK OFF OVERNIGHT ACROSS IOWA AS A WEAK UPPER WAVE MOVES ACROSS
THE REGION WITH 310K WRF AND GFS BOTH SHOWING SOME BETTER ISENTROPIC
LIFT ACROSS THAT REGION. NOT TOTALLY OUT OF THE QUESTION EXTREME
NORTHERN MISSOURI COULD GET CLIPPED BY THIS ACTIVITY...BUT
CONFIDENCE TOO LOW TO ADD POPS AT THIS POINT.

UPPER RIDGE STRENGTHENS ACROSS MISSOURI ON MONDAY. SOUTHERLY WINDS
SHOULD BE A LITTLE STRONGER ACROSS THE FORECAST AREA AS A SURFACE
TROUGH SETS UP FROM EASTERN SOUTH DAKOTA INTO NORTHWEST KANSAS.
TEMPERATURES THAT WERE IN THE LOWER TO MIDDLE 90S OVER KANSAS TODAY
SHOULD BE PULLED FURTHER EAST WITH THIS FLOW...ALLOWING MOST IF NOT
ALL THE FORECAST AREA TO REACH INTO THE 90S ON MONDAY.

TUESDAY TEMPERATURES IN NORTHERN AREAS MAY BE TEMPERED A BIT BY ANY
CLOUDINESS MOVING INTO THE REGION...AND SOUTHERLY WINDS SHOULD BE
LIGHTER AS SURFACE BOUNDARY APPROACHES NORTHERN MISSOURI.
STILL...WITH AREA ON THE WARM SIDE OF THIS BOUNDARY...EXPECT TO SEE
TEMPERATURES STILL SLIGHTLY ABOVE NORMAL FOR AFTERNOON HIGHS.

WITH THE SURFACE BOUNDARY MOVING INTO THE FORECAST AREA TUESDAY
NIGHT...AND A SMALL WAVE DEVELOPING ALONG THE SOUTHERN EDGE OF THE
NORTHERN STREAM...SHOULD SEE CONVECTION DEVELOPING IN SOUTHEAST
NEBRASKA TUESDAY AFTERNOON AND HEADING INTO THE FORECAST AREA
TUESDAY NIGHT. CURRENT THINKING IS THIS WAVE WILL BE SLOW TO
PROGRESS TO THE EAST AS IT AWAITS A PUSH FROM STRONGER WAVE DROPPING
INTO THE UPPER MIDWEST BY 12Z WEDNESDAY...THUS WILL FOCUS THE BETTER
CHANCES OF RAIN ACROSS THE NORTHWEST HALF OF THE FORECAST AREA
TUESDAY NIGHT.

PC

MEDIUM RANGE (WEDNESDAY THROUGH SUNDAY)...

MEDIUM RANGE MODELS CONTINUE TO BE IN VERY GOOD AGREEMENT WITH
REGARD TO THE OVERALL HEMISPHERIC SYNOPTIC PATTERN...HOWEVER SUBTLE
DIFFERENCES ON THE SUBSYNOPTIC SCALE...PARTICULARLY IN THE
OPERATIONAL 12Z GFS RUN...LEAD TO THE PRIMARY UNCERTAINTY THIS
FORECAST CYCLE. SFC FRONT STILL APPEAR ON TAP TO MOVE THROUGH THE
FORECAST AREA ON WEDNESDAY...HOWEVER THE LATEST GFS RUN DELAYS THE
PROGRESSION OF THE LAGGING H8 FRONT...AS WAVE ENERGY ROTATING ABOUT
THE UPPER LOW CENTERED OVER HUDSON BAY IS FORECAST TO BE MORE
DAMPENED AND SHEARED THAN PREVIOUS FORECASTS. AS A RESULT...LOW
LEVEL PRESSURE RISES NORTH OF THE FRONT ARE FORECAST TO BE NOT AS
STRONG AS PREVIOUSLY ANTICIPATED...AND RESIDUAL MOISTURE ABOVE THE
SFC IS NOT SCOURED SOUTH AS FAST AS PREVIOUS RUNS HAD DEPICTED. IN
ADDITION...OPERATIONAL 12Z GFS KEEPS THE ELEVATED BAROCLINIC ZONE
CENTERED CLOSER TO THE FORECAST AREA...WITH SEVERAL RIPPLES OF
ENERGY PROGRESSING IN THE NW FLOW ALOFT HELPING FORCE VERY WEAK
ISENTROPIC LIFT.

WILL DISCOUNT THIS LATEST GFS RUN FOR THE TIME BEING AS GFS
ENSEMBLES CONTINUE TO SHOW STRONGER PRESSURE RISES DEVELOPING OVER
THE WRN GREAT LAKES...FORCING A DRIER AIRMASS THROUGH THE FORECAST
AREA. GFS ENSEMBLES HAVE AGREEMENT FROM THE 00Z ECMWF...IN ADDITION
TO CONCEPTUAL MODELS WHICH WOULD ARGUE FOR A DRYING OF THE
ATMOSPHERIC COLUMN WITH DEEPENING NELY LOW LEVEL FLOW.
ALSO...SUBJECTIVE ANALYSIS OF THE OPERATIONAL GFS ISENTROPIC FIELDS
INDICATES ONLY A NARROW ZONE OF VERY WEAK ISENTROPIC LIFT WITH
INCREASING DOWNGLIDE IN THE DRYING LAYER TO THE NORTH.
THEREFORE...HAVE SERIOUS RESERVATIONS OVER THE OPERATION GFS
PRECIPITATION FIELD FORECASTS BEYOND WED NIGHT. THUS...HAVE KEPT A
MAINLY DRY FORECAST FOR THURS AND INTO THE WEEKEND DESPITE THE
OPERATIONAL GFS DEPICTION OF LIGHT PRECIP ECHOES IN AND AROUND THE
FORECAST AREA.

GIVEN THE ABOVE THINKING...HAVE FORECAST A COUPLE DEGREES BELOW MEX
GUIDANCE NUMBERS...PARTICULARLY FOR LOW TEMPS WHERE DRIER AND
CLEARER OVERNIGHTS ARE ANTICIPATED. THIS SHOULD YIELD CONDITIONS
VERY NEAR CLIMATOLOGICAL AVERAGES FOR THE END OF AUGUST/BEGINNING OF
SEPTEMBER. IF FOR SOME REASON THE OPERATIONAL GFS DID COME TO
FRUITION...OVERALL AVERAGE TEMPERATURES WOULD REMAIN
SIMILAR...ALTHOUGH DIURNAL SPREADS WOULD NEED TO BE REDUCED.

21

&&

.AVIATION...
/1225 PM CDT SUN AUG 26 2007/
FOR 18Z TAFS...RUC MODEL SHOWS A WEAK VORT MAX ASSOCIATED WITH
CURRENT CLOUDS AND ISOLATED CONVECTION IN EASTERN KANSAS. ALSO RUC
CONTINUES TO SHOW SOME WEAK ISENTROPIC LIFT ON THE 310K SURFACE ON
INTO THE AFTERNOON HOURS. THIS IS LIKELY WHY THE SHOWERS HAVE
REDEVELOPED IN THE ATCHISON COUNTY KANSAS AREA LATE THIS MORNING.
EXPECT THIS DEVELOPMENT WILL STAY ISOLATED DUE TO THE LACK OF DEEP
MOISTURE. GIVEN TRACK OF CURRENT SHOWERS...SHOULD STAY NORTH OF KMCI
AND SOUTH OF KSTJ. WILL HANDLE WITH VC WORDING FOR NOW AND WATCH FOR
ANY ADDITIONAL DEVELOPMENT.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 26, 12:00 PM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN AUG 26 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE INTO NORTHERN MISSOURI AND NORTHEAST KANSAS WEDNESDAY
MORNING...THEN MOVE SOUTHWARD ACROSS THE REGION THROUGH WEDNESDAY
NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS
FRONT...INITIALLY IN NORTHERN MISSOURI AND NORTHEAST KANSAS TUESDAY
NIGHT...THEN SPREADING SOUTHWARD ON WEDNESDAY AND WEDNESDAY NIGHT. SEVERE
STORMS ARE NOT ANTICIPATED AT THIS TIME...BUT SOME STORMS MAY PRODUCE
GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Platte

When
August 27, 1:15 AM CST to 8:20 PM CST
Where
Platte County, 1.44 mi SW of Ridgely to 1.97 mi NNW of Hoover
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.437, -94.671

The Platte River at Sharps Station crested at 26.43 feet, or 0.43 feet above flood stage.

Flood, Platte

When
August 27, 12:05 PM CST to 6:00 PM CST
Where
Platte County, 0.66 mi SW of Tracy to 1.18 mi SE of Farley
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.374, -94.809

The Platte River near Platte City crested at 20.00 feet, or right at the flood stage of 20.00 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67102, 67103.